Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

May 15, 2000Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2000, 9:13 PM CDT for Dawson County, Gaines County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 2000, 9:13 PM CDT (02:13 UTC)
Expired
May 15, 2000, 10:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dawson County, TX, Gaines County, TX

The radar

The Lubbock radar (KLBB), 88 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3161 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 160214
SVRMAF
TXC115-165-160315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT MON MAY 15 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN TEXAS
  NORTHEASTERN GAINES COUNTY IN TEXAS

* UNTIL 1015 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER WELCH...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  MIDWAY...KEY...ARVANA...HANCOCK...PUNKIN CENTER...GRANDVIEW...
  PRIDE...WELCH AND LAMESA.

LAT...LON 3306 10215 3291 10227 325c3 10170 3283 10169
1 follow-up statement
000 
WUUS54 KMAF 160216 COR
SVRMAF
TXC115-160315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...DELETING GAINES COUNTY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT MON MAY 15 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN TEXAS

* UNTIL 1015 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER WELCH...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  MIDWAY...KEY...ARVANA...HANCOCK...PUNKIN CENTER...GRANDVIEW...
  WELCH AND LAMESA.

LAT...LON 3306 10215 3291 10227 3253 10170 3283 10169
i

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:10 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 15, 3:10 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON MAY 15 2000

THE UPPER RIDGE CONTINUES TO TRANSLATE EAST AS THE NEXT UPSTREAM
UPPER LOW MOVES INLAND THE NORTHERN CALIFORNIA COAST TONIGHT.
THIS UPPER LEVEL TROUGH MOVES ACROSS THE GREAT BASIN AND CENTRAL
ROCKIES INTO THE HIGH PLAINS BY WEDNESDAY.

SURFACE PRESSURE FALLS ALONG THE LEE OF THE ROCKIES OBSERVED THIS
AFTERNOON AHEAD OF THIS NEXT UPPER LEVEL SYSTEM.  WARM AFTERNOON
TEMPERATURES HAVE EXCEEDED THE CONVECTIVE TEMPERATURE...AND WITH
CAPE VALUES EXCEEDING 2500 J/KG THIS AFTERNOON...WIDELY SCATTERED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED ALONG AN EASTWARD SURGING
DRYLINE FROM EDDY COUNTY NEW MEXICO SOUTHWARD ACROSS CULBERSON
COUNTY TEXAS INTO THE DAVIS MOUNTAINS.

AS A DECENT LOW LEVEL JET SETS UP OVERNIGHT...SURFACE DRYLINE WILL
RETREAT WESTWARD OVERNIGHT BEFORE SURGING EASTWARD DURING THE DAY
TUESDAY.  THUS WILL INCLUDE ISOLATED TUESDAY AFTERNOON/EVENING
THUNDERSTORMS FOR EASTERN SLOPES GUADALUPE/DAVIS MOUNTAINS FOR
POSSIBLE DRYLINE DEVELOPMENT/WEAK MOISTURE CONVERGENCE.  WARMING MID
LEVEL TEMPERATURE WILL LIKELY KEEP ANY STORMS FROM REACHING SEVERE
LEVELS.

AS THE UPPER LOW TRANSLATES SLOWLY EASTWARD...WINDY CONDITIONS
POSSIBLE FOR TUESDAY AND LIKELY BY WEDNESDAY.  WITH HOT SURFACE
TEMPERATURES...LOW AFTERNOON RELATIVE HUMIDITIES AND STEEPING LAPSE
RATES EXPECTED AHEAD OF AN APPROACHING COLD FRONT...FIRE WEATHER
CONCERNS INCREASE FOR TUESDAY AND WEDNESDAY.

FOR THE EXTENDED...MODELS INDICATE THAT A COOL FRONTAL BOUNDARY MAY
PUSH SOUTHWARD INTO THE PERMIAN BASIN AROUND FRIDAY ACCOMPANIED BY
SLIGHT POPS IN MRF OUTPUT...BUT CONFIDENCE NOT HIGH ENOUGH TO
INTRODUCE A CHANCE OF PRECIP IN PUBLIC ZONES QUITE YET...BUT
SLIGHTLY COOLER TEMPS ARE REFLECTED.  STAY TUNED.

PRELIM TEMPS/POPS FOLLOW...

MAF  67/99/66/95    0000
LSA  66/99/65/93    0000
E41  69/95/68/92    0000
6R6  70/97/70/96    ---0
MRF  60/91/56/82    ---0
CNM  66/99/62/94    1110

.MAF...
TX...NONE.
NM...NONE.

RRF/01

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:59 PM CDTSevere Thunderstorm WarningMAFDawson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.